Iowa, 2024

Tornado in Iowa, July 20, 2024

July 20, 2024 · NWS FSD · 1 event in 1 county or zone

Diurnal convective development along a weak surface trough axis produced a brief tornadic spin up.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Diurnal convective development along a weak surface trough axis produced a brief tornadic spin up.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 20, 1:43 PM CST, 2 hours 27 minutes earlier. Its key messages:

  • Widely scattered showers and thunderstorms are expected this afternoon and evening, then again on Sunday. Some funnel development may be possible this afternoon along a weak surface front, but still unlikely with low confidence. Severe weather is unlikely with any activity this afternoon into Sunday.
  • Many outdoor events this weekend will want to make sure to have an eye on the radar as activity this weekend will be rather variable in location and rapid to develop.
  • Cooler than normal temperatures continue into Tuesday, with near daily rain chances. Rain however won't impact all locations, and will be very hit-or-miss.
  • Temperatures will begin to climb upwards for the second half of the week, with 50-70% probabilities of 90 degree temperatures along and west of the James River by Friday.
Area forecast discussion, Jul 20, 1:43 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
243 PM CDT Sat Jul 20 2024

.KEY MESSAGES...

- Widely scattered showers and thunderstorms are expected this
  afternoon and evening, then again on Sunday. Some funnel
  development may be possible this afternoon along a weak
  surface front, but still unlikely with low confidence. Severe
  weather is unlikely with any activity this afternoon into
  Sunday.

- Many outdoor events this weekend will want to make sure to
  have an eye on the radar as activity this weekend will be
  rather variable in location and rapid to develop.

- Cooler than normal temperatures continue into Tuesday, with
  near daily rain chances. Rain however won't impact all
  locations, and will be very hit-or-miss.

- Temperatures will begin to climb upwards for the second half
  of the week, with 50-70% probabilities of 90 degree
  temperatures along and west of the James River by Friday.

&&

.DISCUSSION...
Issued at 241 PM CDT Sat Jul 20 2024

Diurnally driven scattered showers and very isolated thunderstorms
are expected late this afternoon into the evening. With CAPE around
1000 J/kg but no shear and freezing levels about 11-12 kft severe
weather is very unlikely. However with lower LFC's an isolated
funnel cloud will remain possible as well as very locally heavy
rain. With light winds and a fairly saturated boundary layer fog
will again be possible overnight into Sunday morning.

Sunday should see another uptick in shower and thunderstorm activity
during the afternoon and evening as the upper level low is slow to
move out. Model soundings suggest that not a lot of heating will
lead to scattered showers and isolated thunderstorms with a very
similar environment to today. That means very little severe weather
threat, but isolated locally heavy rainfall will be possible.

Very little changes Monday into Tuesday as model soundings continue
to show the potential for mainly diurnally driven showers and
isolated thunderstorms. Nothing overly organized with a slightly
better chance east of the James River. Nothing expected to be severe
with marginal CAPE and little to no shear. Once again the threat
will be very localized heavy rain. Temperatures remain below normal
but do warm a touch into the upper 70s to lower 80s.

Drier and warmer weather returns Thursday into Saturday as upper
level ridging builds across the Plains. Should see widespread highs
in the mid and upper 80s with lows generally in the 60s, although by
late in the week lows may only fall into the lower 70s. If any
thunderstorms can develop it appears the better chance would be in
central through northeast SD where the axis of better instability
should be.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1149 AM CDT Sat Jul 20 2024

MVFR and IFR conditions in fog and stratus are slowly improving
and little should be lieft after about 19z. Once clouds clear a
bit any small heating should allow isolated to scattered showers
and thunderstorms to develop as an upper level low pressure
moves slowly throgh the area. There should be a down trend in
activity tonight into Sunday morning, then more activity will be
possible again Sunday afternoon.

Fog and stratus will again be possible overnight into Sunday
morning with MVFR and IFR conditions possible.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...08
AVIATION...08
Hazardous weather outlook, Jul 20, 2:19 PM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
319 PM CDT Sat Jul 20 2024

MNZ071-072-080-097-098-SDZ038>040-050-052>070-212030-
Lincoln-Lyon-Murray-Pipestone-Rock-Beadle-Kingsbury-Brookings-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Clay-
319 PM CDT Sat Jul 20 2024

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated showers or thunderstorms are possible this afternoon.
Severe storms are not expected.

Areas of fog are expected overnight into Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered thunderstorm risks continue through early next
week. Most of this activity will be confined to the afternoon and
evening hours each day. Severe storms are not anticipated, but
localized heavy downpours are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-NEZ013-014-SDZ071-
212030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Dixon-Dakota-
Union-
319 PM CDT Sat Jul 20 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are possible through early
evening. While severe storms are not expected, brief funnel clouds
may develop in developing showers. Locally heavy rainfall is
possible.

Fog is possible overnight into Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered thunderstorm risks continue through early next
week. Most of this activity will be confined to the afternoon and
evening hours each day. Severe storms are not anticipated, but
localized heavy downpours are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 100 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, O'Brien

When
July 20, 4:10 PM CST to 4:13 PM CST
Where
O'Brien County, 3.23 mi WNW of Primghar to 3.8 mi NW of Primghar
Rating
EFU
Path length
0.62 mi
Path width
25 yd
Reported by
Public
Coordinates
43.104, -95.685

A brief landspout developed just west of Redwing Avenue around one-half mile north of 380th Street. The landspout tracked generally northwest over open farmland before it lifted just south of 370th Street. Visible damage was not indicated via satellite or from reconnaissance of the area. The location was triangulated from landmarks on a drone video.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyThe tornado archive for Iowa, 2024Warnings in Iowa, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205723.